Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Adverse drug reactions

Gastric acid drugs linked to increased risk of Clostridium difficile infection

Meta-analysis of studies suggest that patients who receive gastric acid drugs may be at increased risk for recurrent Clostridium difficile infection.

Clostridium difficile micrograph wi 17

Source: Janice Carr / CDC / Wikimedia Commons

It is known that proton pump inhibitors (PPIs) are linked to an increased risk of a first episode of C. difficile infection, but a new meta-analysis suggests that use of H2-antagonists, as well as PPIs, is associated with a greater chance of recurrent C. difficile infection.

People who use gastric acid suppression medications are at a higher risk for recurrent Clostridium difficile infection, a study has found.

US researchers conducted a systematic review and meta-analysis of studies assessing the association between gastric acid suppressant exposure and recurrent C. difficile which were published between 1 January 1995 and 30 September 2015.

A total of 16 observational studies involving 7,703 patients with C. difficile, of which 1,525 (19.8%) developed recurrent C. difficile were identified.

Publishing their findings in JAMA Internal Medicine[1] (online, 27 March 2017), they found that the rate of recurrent C. difficile in patients with gastric acid suppression was 22.1% (892 of 4,038 patients), compared with 17.3 % (633 of 3,665) in patients without gastric acid suppression, suggesting that acid suppression increased risk of developed recurrent C. difficile (odds ratio, 1.52; 95% confidence interval, 1.20-1.94; P <0 .001).

Senior study author Sahil Khanna, a gastroenterologist at the Mayo Clinic, Rochester, Minnesota, said that while the findings needed to be interpreted with caution because the study had not considered variables, such as the underlying reason why the gastric acid suppressant was needed: “It may be reasonable to re-evaluate the need for these medications in patients with C. difficile.”

Commenting on the study, Mark Wilcox, lead on C. difficile infection for Public Health England, and head of microbiology research and development at Leeds Teaching Hospitals NHS Trust, said: “There is already a body of evidence suggesting that gastric acid suppression could increase the risk of C. difficile infection (CDI). This latest review of published studies shows that there may (also) be an increased risk of recurrent CDI associated with gastric acid suppressant medications.” 

He added that the researchers examined a number of subgroups to try to understand the considerable variability in results across the studies reviewed, but were unable to explain the heterogeneity. 

“Such heterogeneity raises the risk of confounding,” he said. “It is important to caution that the latest findings could be attributable to the way patients were selected for study rather than a true recurrent (CDI) risk caused by gastric acid suppression medications. Nevertheless, if patients with CDI do not have a pressing need to continue gastric acid suppression, it could be prudent to suspend their use in the 1-2 months after a primary episode.” 

David Jenkins, consultant medical microbiologist and deputy director of infection prevention and control at University Hospitals of Leicester, said that, despite a sizeable decrease in rates over the last 10 years – a 75% reduction in England since 2007/2008 – C. difficile infection remains an important challenge, and around one quarter of patients will suffer recurrent infection. 

“While we already knew that proton pump inhibitors (PPIs) are linked to an increased risk of a first episode of CDI, this paper indicates that use of H2-antagonists, as well as PPIs, is associated with a greater chance of recurrent CDI. 

“With the usual caveat that association is not necessarily causation, knowing of this connection may help clinicians identify patients at higher risk of recurrence, and allow them to focus [on] preventative measures on such patients.” 

He added: “This includes the selective use of fidaxomicin, an antibiotic that is licensed for the treatment of first episode CDI and which has been demonstrated to reduce the risk of recurrence relative to vancomycin treatment, but which, in the UK, is around 25 times more expensive than vancomycin.”

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2017.20202518

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Clostridium difficile micrograph wi 17

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.